FDA Warning: Rare But Serious Acetaminophen (Tylenol) Reaction

Elizabeth Davis
Posted on

If you notice a rash, blister, or other skin reaction while taking any drug containing acetaminophen, you should stop taking the medication immediately and contact your doctor or other health provider. The symptoms can be signs of three rare but very serious skin disorders, caused by a reaction to the acetaminophen.

Acetaminophen is the active ingredient in Tylenol and many over-the-counter combination cough and cold products. It is also an active ingredient in many prescription pain relievers (Vicodin, Percocet, hydrocodone/acetaminophen, oxycodone/acetaminophen, and others). Acetaminophen may be listed on drug lablels by its full name, “acetamin,” “APAP,” “acet,” or other abbreviations. If you have any doubts about whether your medicine contains acetaminophen, ask your doctor or pharmacist.

The FDA announced this week that all over-the-counter and prescription medications containing acetaminophen will be required to have a warning added to the label about the potential for skin reactions, based on a review of severe reactions from the FDA’s Adverse Event Reporting System database.

If you’ve had a skin reaction from acetaminophen in the past, it’s recommended that you don’t take it again in the future. Other over-the-counter pain relief alternatives include NSAIDs such as ibuprofen (Advil or Motrin) and naproxen.

The FDA did comment that in most cases, the benefits of acetaminophen still outweighs the risks—but it’s important to be aware and watch carefully for any reactions.

Read the full FDA update here for more information.

Drugs featured in this story

Filed under